Alert archive / Virginia / Tornado Warnings in 1996
Tornado Warning 4, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Jun 24, 1996, 10:06 PM EDT for City of Suffolk, Virginia; Gates County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 1996, 10:06 PM EDT (02:06 UTC)
- Expired
- Jun 24, 1996, 10:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Gates County, NC, City of Suffolk, VA
The radar
The Norfolk radar (KAKQ), 55 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 2.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1216 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAKQ 250206 TORAKQ NCC073-VAC800-250245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 1006 PM EDT MON JUN 24 1996 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1045 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHEAST NORTH CAROLINA ...NORTHERN GATES COUNTY IN SOUTHEAST VIRGINIA THE INDEPENDENT CITY OF ...SOUTHERN SUFFOLK AT 1005 PM EDT...WEATHER SERVICE RADAR INDICATED A POSSIBLE TORNADO ABOUT 10 MILES SOUTHWEST OF WHALEYVILLE. THE STORM WAS MOVING EAST AT 30 MPH. TAKE COVER IMMEDIATELY! DON'T HESITATE. THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. GINGRICH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jun 24, 8:23 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 24, 8:23 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 822 PM EDT MON JUN 24 1996 NO DISCUSSION...NO TIME. VALONE
In the hours before
Special weather statement, Jun 24, 5:07 PM EDT, 4 hours 59 minutes before
MDZ021-022-023-024-025-VAZ048-049-060-061-062-063-064-065-066-067- 068-069-070-071-072-073-074-075-076-077-078-079-080-081-082-083- 084-085-086-087-088-089-090-092-093-094-095-096-097-098-099-100- 242300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 503 PM EDT MON JUN 24 1996 ...SEVERE THUNDERSTORM WATCH #682 REMAINS IN EFFECT UNTIL 700 PM FOR FLUVANNA AND LOUISA COUNTIES... ...SEVERE THUNDERSTORM WATCH #686 IS NOW IN EFFECT UNTIL 1100 PM FOR THE REMAINDER OF THE AREA IN VIRGINIA AND LOWER MARYLAND... A BOUNDARY WILL MOVE THROUGH THE AREA THIS EVENING AND ENCOUNTER ABUNDANT MOISTURE AND A VERY UNSTABLE AIRMASS...THUS PRODUCING THE THREAT FOR SEVERE THUNDERSTORMS...AND POSSIBLE TORNADOES. STRONG TO SEVERE STORMS WERE ALREADY OCCURRING IN WESTERN VIRGINIA AT 500 PM... AND THEY WILL CONTINUE TO MOVE EASTWARD ACROSS CENTRAL VIRGINIA THIS EVENING. DAMAGING WINDS...LARGE HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING ARE ALL POSSIBLE WITH THESE STORMS THROUGH THE EVENING HOURS. BE PEPARED TO MOVE TO A PLACE OF SAFETY IN THE EVENT OF AN IMPENDING STORM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO A THUNDERSTORM TO BE STRUCK BY LIGHTNING. WHEN THUNDERSTORMS ARE OCCURRING... MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. VALONE &
Special weather statement, Jun 24, 8:54 PM EDT, 1 hour 12 minutes before
MDZ021-022-023-024-025-VAZ048-049-060-061-062-063-064-065-066-067- 068-069-070-071-072-073-074-075-076-077-078-079-080-081-082-083- 084-085-086-087-088-089-090-091-092-093-094-095-096-097-098-099- 100-NCZ012-013-014-015-016-017-030-031-032-102-MDZ501-502-NCZ501- 502-VAZ501-250400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 853 PM EDT MON JUN 24 1996 ...SEVERE THUNDERSTORM WATCH #686 REMAINS IN EFFECT FOR MOST OF CENTRAL AND SOUTHEAST VIRGINIA AND LOWER MARYLAND UNTIL 1100 PM EDT... ...SEVERE THUNDERSTORM WATCH #688 NOW IN EFFECT FOR NORTHEAST NORTH CAROLINA UNTIL 100 AM EDT... ...SEVERE THUNDERSTORM WATCH #682 WHICH INCLUDED FLUVANNA AND LOUISA COUNTIES EXPIRED AT 700 PM EDT... A BOUNDARY MOVING THROUGH THE AREA THIS EVENING HAS ENCOUNTERED AN UNSTABLE...MOISTURE-LADEN ATMOSPHERE...THUS PRODUCING THE THREAT FOR SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES. NUMEROUS SEVERE STORMS HAVE ALREADY OCCURRED ACROSS MUCH OF CENTRAL AND SOUTHEAST VIRGINIA...AND LOWER MARYLAND. STORMS WILL CONTINUE THROUGH THE EVENING HOURS INTO EARLY TUESDAY MORNING. DAMAGING WINDS...LARGE HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING ARE ALL POSSIBLE WITH STORMS THIS EVENING. BE PREPARED TO MOVE TO A PLACE OF SAFETY IN THE EVENT OF AN IMPENDING STORM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...FREQUENT LIGHTNING ...LARGE HAIL...VERY HEAVY RAIN AND POSSIBLY EVEN A TORNADO. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AFTER THE STORM HAS PASSED. VALONE
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 8:03 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Henrico | 42 min |
| Jun 24, 8:03 PM EDT | Severe Thunderstorm Warning | AKQ | City of Hopewell | 42 min |
| Jun 24, 8:14 PM EDT | Severe Thunderstorm Warning | AKQ | Prince George | 31 min |
| Jun 24, 8:19 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick | 41 min |
| Jun 24, 8:27 PM EDT | Severe Thunderstorm Warning | AKQ | Greensville, City of Emporia | 48 min |
| Jun 24, 8:32 PM EDT | Severe Thunderstorm Warning | AKQ | James City, City of Williamsburg | 43 min |
| Jun 24, 8:32 PM EDT | Severe Thunderstorm Warning | AKQ | Surry | 43 min |
| Jun 24, 8:37 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, City of Suffolk | 38 min |
| Jun 24, 8:52 PM EDT | Severe Thunderstorm Warning | AKQ | Southampton | 68 min |
| Jun 24, 8:52 PM EDT | Severe Thunderstorm Warning | AKQ | City of Franklin | 68 min |
| Jun 24, 8:52 PM EDT | Severe Thunderstorm Warning | AKQ | Sussex | 68 min |
| Jun 24, 9:04 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Norfolk, City of Portsmouth | 41 min |
| Jun 24, 9:47 PM EDT | Severe Thunderstorm Warning | AKQ | City of Norfolk, City of Virginia Beach | 43 min |
| Jun 24, 10:30 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake | 30 min |
| Jun 25, 7:03 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight | 27 min |
| Jun 25, 7:13 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight | 32 min |
| Jun 24, 11:05 PM EDT | Severe Thunderstorm Warning | AKQ | Currituck | 40 min |
| Jun 24, 11:53 PM EDT | Severe Thunderstorm Warning | AKQ | Chowan | 32 min |
| Jun 25, 12:16 AM EDT | Severe Thunderstorm Warning | AKQ | Gates | 29 min |
Nearby
Tornado Warnings in Virginia, 1996Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.